Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Blacksburg, VA

March 19, 2012Bedford County, Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 19, 2012, 8:32 PM EDT for Bedford County, Botetourt County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2012, 8:32 PM EDT (00:32 UTC)
Expired
Mar 19, 2012, 9:15 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Botetourt County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 8:40 PM EDTHAIL 0.71 Ssw Pico, VADIME SIZE HAIL FELL FOR ROUGHLY 5 MINUTES...COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1866 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WUUS51 KRNK 200032
SVRRNK
VAC019-023-200115-
/O.NEW.KRNK.SV.W.0024.120320T0032Z-120320T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT MON MAR 19 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  WESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 915 PM EDT.

* AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR BUCHANAN...AND MOVING SOUTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3737 7954 3733 7974 3753 7978 3756 7965
TIME...MOT...LOC 0033Z 339DEG 7KT 3752 7972

$$

PW
2 follow-up statements
383 
WWUS51 KRNK 200054
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EDT MON MAR 19 2012

VAC023-200104-
/O.CAN.KRNK.SV.W.0024.000000T0000Z-120320T0115Z/
BOTETOURT VA-
854 PM EDT MON MAR 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOTETOURT COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3745 7963 3746 7961 3745 7960 3737 7954
      3733 7974 3743 7975 3746 7970 3748 7965
TIME...MOT...LOC 0054Z 342DEG 14KT 3743 7968

$$

VAC019-200115-
/O.CON.KRNK.SV.W.0024.000000T0000Z-120320T0115Z/
BEDFORD VA-
854 PM EDT MON MAR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR CENTRAL BEDFORD COUNTY...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PEAKS OF OTTER RECREATION AREA...OR NEAR BUCHANAN...
MOVING SOUTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3745 7963 3746 7961 3745 7960 3737 7954
      3733 7974 3743 7975 3746 7970 3748 7965
TIME...MOT...LOC 0054Z 342DEG 14KT 3743 7968

$$

PW
616 
WWUS51 KRNK 200111
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT MON MAR 19 2012

VAC019-200122-
/O.EXP.KRNK.SV.W.0024.000000T0000Z-120320T0115Z/
BEDFORD VA-
911 PM EDT MON MAR 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEDFORD COUNTY EXPIRES
AT 915 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3745 7963 3746 7961 3745 7960 3737 7954
      3733 7974 3743 7975 3746 7970 3748 7965
TIME...MOT...LOC 0112Z 342DEG 14KT 3736 7965

$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:53 PM EDT, 39 minutes earlier.

Area forecast discussion, Mar 19, 7:53 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT MON MAR 19 2012

.SYNOPSIS...
THE CIRCULATION BETWEEN HIGH PRESSURE OFF THE ATLANTIC COAST AND LOW
PRESSURE OVER THE WESTERN PORTION OF THE NATION WILL MAINTAIN WELL
ABOVE NORMAL TEMPERATURES OVER THE MID ATLANTIC REGION FOR THE
REST OF THE WEEK ALONG WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 730 PM EDT MONDAY...

MAIN AREA OF CONVECTION HAS BEEN WELL NORTH OF US ALONG THETA-E
RIDGE GRADIENT. SOME SHOWERS/STORMS MOVED/DEVELOP INTO THE SRN
SHENANDOAH VALLEY AND PUSHED ESE INTO THE BLUE RIDGE. OVERALL
COVERAGE IS LESS THAN MODELS SHOW...AND WILL BACK OFF TO ISOLATED
ACROSS THE BLUE RIDGE WITH SCATTERED COVERAGE FROM NORTH OF LYH
WEST TO HSP UNTIL 03Z. WILL HAVE TO WATCH UPSTREAM CONVECTION NOW
PUSHING INTO NRN WV AND SEE WHERE IT MOVES. ATTM...MODELS SHOW
POTENTIAL FOR SCRAPING BY TO OUR NORTHEAST TONIGHT...WITH LITTLE
TO NO COVERAGE ELSEWHERE.

THE SHORT WAVE IN PENNSYLVANIA WILL DRIFT INTO THE WEAKNESS IN THE
UPPER RIDGE OFF THE VIRGINIA COAST BY WEDNESDAY MORNING. THE SURFACE
LOW REFLECTION ASSOCIATED WITH THE SHORT WAVE WILL BRING INCREASING
SOUTHEAST WINDS INTO THE BLUE RIDGE BY TUESDAY AFTERNOON. THIS WILL
KEEP SURFACE DEW POINTS IN THE 50S AND PROVIDE SOME CONVERGENCE
ALONG THE BLUE RIDGE FOR AFTERNOON SHOWERS AND THUNDERSTORMS. HAVE
RAISED PROBABILITY OF PRECIPITATION IN THE SOUTHERN COUNTY WARNING
AREA FOR TUESDAY AFTERNOON.

HAVE STAYED CLOSE TO A BLEND OF BIAS CORRECTED MET/MAV GUIDANCE FOR
OVERNIGHT LOWS AND HIGHS ON TUESDAY. HAVE ALSO ADDED FOG IN FOR
OVERNIGHT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 254 PM EDT MONDAY...

THE UPPER LEVEL RIDGE AND RECORD HEAT WILL REMAIN TO OUR WEST
THROUGH THE PERIOD. ALONG THE VA/NC COAST...A WEAK UPPER LEVEL LOW
IS EXPECTED TO DEVELOP AND GRADUALLY MOVE SOUTH ALONG THE COAST INTO
THURSDAY. MODELS ARE STRONGER WITH ASSOCIATED SHORT WAVES PIVOTING
AROUND THIS LOW. HIGH PRESSURE IN THE WESTERN ATLANTIC WILL KEEP LOW
LEVEL FLOW EASTERLY TUESDAY NIGHT AND WEDNESDAY. MARINE LAYER FROM
THE ATLANTIC AND EASTERLY FLOW WILL KEEP LOW CLOUDS AND POSSIBLE
LIGHT RAIN DRIZZLE ON EASTERLY SLOPES INTO WEDNESDAY MORNING.
THROUGH THE PERIOD...BOTH THE COASTAL LOW AND HIGH PRESSURE WILL
SINK TO THE SOUTH. SCATTERED RAIN SHOWERS DURING THE AFTERNOON AND
OVERNIGHT SHOULD BE GENERATED MORE FROM THE SHORT WAVES COMING
AROUND THE LOW WEDNESDAY AND THURSDAY. THE MAIN SOURCE OF MOISTURE
FOR THIS LOW WILL COME FROM THE GULF. FOR THIS MOISTURE TO GET INTO
THE AREA...IT MUST TRACK NORTH ALONG THE WESTERN FRINGE OF THE RIDGE
TO OUR WEST...THEN OVER THE TOP AND DOWN THE EAST COAST. DEPENDING
ON WHERE THE UPPER LEVEL LOW IS ON ANY GIVEN DAY...RAIN SHOWERS WILL
BEGIN IN THE NORTHWEST QUADRANT...THEN TRACK SOUTH. 12Z MODELS ARE
IN AGREEMENT WITH THE BEST CHANCE FOR RAIN WEDNESDAY TO BE ALONG THE
VA/NC BORDER. THIS PRECIPITATION WILL FADE WITH LOSE OF HEATING.
THURSDAY AFTERNOON...RAIN FOCUS IS SOUTH OF THE AREA AND INTO THE
CAROLINAS AS THE LOW DRIFTS TO THE SOUTHEAST COAST. AREAL COVERAGE
LOOKS SPOTTY THROUGH THE PERIOD. TIMING AND PLACEMENT OF SHOWERS
STILL UNCERTAIN. WILL KEEP CONFIDENCE LEVEL AROUND 30-40 PERCENT.

RAIN CHANCES COULD BE ENOUGH TO KEEP WEDNESDAY AFTERNOON
TEMPERATURES IN THE LOW TO MID 70S. EASTERLY FLOW WILL ALSO HELP
COOL THE EAST BUT ADD WARMTH TO WESTERN SLOPES. WITH LESS OF A RAIN
THREAT THURSDAY AFTERNOON...TEMPERATURES WILL BACK INTO THE 70S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 243 PM EDT MONDAY...

THE REGION WILL REMAIN IN A MOIST SLIGHTLY UNSTABLE ATMOSPHERE
THURSDAY AND FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON WITH A BACK DOOR FRONT NEAR WASHINGTON DC
AND PREFRONTAL JET ENERGY COMING ACROSS THE TENNESSEE VALLEY. THE BACK
DOOR FRONT WILL APPROACH THE AREA FRIDAY NIGHT...THEN GETS PUSHED TO
THE NORTH ON SATURDAY. A STRONG CYCLONE THAT HAS BEEN SLOWLY
TRACKING FROM THE SOUTHERN PLAINS EARLY IN THE WEEK...WILL MOVE TO
THE MID WEST SATURDAY MORNING. THE GFS/ECMWF THEN TRACKS THE LOW
SOUTHEAST INTO THE TENNESSEE VALLEY SATURDAY NIGHT AND OVER THE
CAROLINAS ON SUNDAY. PREFRONTAL SHOWERS SHOULD BEGIN TO MOVE INTO
THE WEST SATURDAY THEN OVER THE ENTIRE AREA SATURDAY NIGHT INTO
SUNDAY MORNING. AS SLOW AS THESE SHOWERS WILL BE TO ENTER THE
AREA...THEY WILL ALSO BE SLOW TO EXIT. WITH ABUNDANT MOISTURE AND
SLOW MOVEMENT OF THESE STORM...HEAVY RAIN IS LIKELY WITH A POTENTIAL
FOR WIDESPREAD FLOODING. WILL INCREASE POPS FOR THE WEEKEND BUT
TIMING COULD SHIFT DEPENDING ON THE SPEED OF THE LOW AND ASSOCIATED
COLD FRONT.

TEMPERATURES WILL BE THE WARMEST AHEAD OF THE FRONT ON FRIDAY. WITH
A GOOD CHANCE OF RAIN SATURDAY...TEMPERATURES WILL ONLY RISES INTO
THE MID TO UPPER 60S. NOT MUCH COLD AIR BEHIND THE FRONT...THEREFORE
TEMPERATURES WILL REMAIN ABOVE NORMAL.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 730 PM EDT MONDAY...

ONLY TAF SITE THAT COULD BE AFFECTED BY A SHOWER OR STORM THIS
EVENING LOOKS TO BE LYH. THERE ARE SCATTERED SHOWERS WEST OF LYH
AND NORTH. ATTM...WILL BE PUTTING IN CB IN THE TAFS AS ACTIVITY
SEEMS TO BE WEAKENING...BUT A SMALL WINDOW OF HEAVIER SHOWERS
COULD PASS OVER/CLOSE TO LYH BETWEEN 00Z-02Z...WHICH WOULD BE IN
THE 15-30 MINUTE PERIOD.

THE OVERALL PATTERN STAYS SIMILAR TO LAST NIGHT BUT SHORTWAV
ENERGY MOVES FURTHER EAST SO UPSTREAM CONVECTION MAY STAY EAST OF
US OVERNIGHT.

WITH THAT IN MIND...WILL SEE SOME DEBRIS AND MID LVL CLOUDINESS
ACROSS THE ERN CWA...AND AS FAR WEST AS SW VA. HOW MUCH WILL
DETERMINE EXTENT OF FOG DEVELOPMENT. KEPT FORECAST CLOSE TO THE
PREVIOUS WITH LYH/DAN/BCB/RAO GOING TO MVFR/IFR AND LOWER FOR LWB.
THINK BLF WILL STAY UP TO VFR OVERNIGHT INTO TUESDAY.

SHOULD SEE SCT TO BKN VFR SKIES TUESDAY...WITH A CHANCE OF
SHOWERS/THUNDER ARRIVING IN THE EAST AFTER MIDDAY. SO ADDED CB AND
VCSH TO LYH/DAN.

LITTLE CHANGE IS EXPECTED OVER THE MID APPALACHIAN AND MID ATLANTIC
REGION INTO FRIDAY...WITH A BLOCKING HIGH OFFSHORE AND LOW
PRESSURE OVER THE PLAINS. A WARM MOIST AIR MASS WILL REMAIN IN PLACE
OVER THE AREA...MAINTAINING A THREAT FOR OCCASIONAL MVFR
RESTRICTIONS...ESPECIALLY DURING THE LATE NIGHT AND EARLY MORNING
HOURS...ALONG WITH A CONTINUED THREAT FOR DIURNALLY DRIVEN
SCATTERED TO WIDELY SCATTERED SHOWERS/THUNDERSTORMS.

BY SATURDAY...WE COULD SEE A BETTER THREAT OF SHOWERS/STORMS AS A
STORM SYSTEM APPROACHES FROM THE MIDWEST...WHICH COULD BRING A LONGER
PERIOD OF SUB VFR WX TO THE AREA FOR THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Mar 19, 3:50 AM EDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 AM EDT MON MAR 19 2012

VAZ014-017>020-022>024-033>035-043>047-058-059-WVZ045-200800-
MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-GREENBRIER-
350 AM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS MAY PRODUCE ISOLATED LARGE HAIL AND
LOCALLY STRONG WINDS ESPECIALLY THIS AFTERNOON INTO THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>013-015-016-032-WVZ042>044-200800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-
PATRICK-MERCER-SUMMERS-MONROE-
350 AM EDT MON MAR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 19, 6:08 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
608 PM EDT MON MAR 19 2012

VAZ024-192245-
ROCKBRIDGE VA-
608 PM EDT MON MAR 19 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE COUNTY...

AT 603 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF ROCKBRIDGE BATHS...MOVING SOUTH AT 10 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BROWNSBURG AROUND 640 PM AND FAIRFIELD AROUND
645 PM.

LAT...LON 3797 7928 3793 7920 3789 7915 3788 7915
      3783 7930 3802 7937 3802 7936

PW
Special weather statement, Mar 19, 6:39 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT MON MAR 19 2012

VAZ024-035-192330-
AMHERST VA-ROCKBRIDGE VA-
639 PM EDT MON MAR 19 2012

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...

AT 637 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
ROCKBRIDGE BATHS...MOVING SOUTH AT 15 MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR VESUVIUS AROUND 645 PM...CORNWALL AROUND 705
PM...ALTO AROUND 720 PM AND ORONOCO AROUND 730 PM.

LAT...LON 3789 7915 3785 7914 3782 7916 3781 7913
      3779 7911 3779 7909 3777 7906 3776 7907
      3771 7928 3790 7933 3794 7921

PW
Special weather statement, Mar 19, 6:49 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
649 PM EDT MON MAR 19 2012

VAZ019-023-192330-
ALLEGHANY VA-BOTETOURT VA-
649 PM EDT MON MAR 19 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND BOTETOURT
COUNTIES...

AT 645 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF CLIFTON FORGE CITY...MOVING SOUTHEAST AT 10 MPH.

THIS STORM COULD PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CLIFTON FORGE CITY AROUND 705 PM...IRON GATE
AROUND 715 PM AND GLEN WILTON AROUND 730 PM.

LAT...LON 3776 7970 3771 7987 3788 7993 3789 7983

PW
Local storm report, Mar 19, 7:35 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT MON MAR 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 WSW MARLBROOK         37.86N  79.27W
03/19/2012  E1.00 INCH       ROCKBRIDGE         VA   PUBLIC

&&

EVENT NUMBER RNK1200003

16
Special weather statement, Mar 19, 8:25 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 PM EDT MON MAR 19 2012

VAZ023-034-200130-
BEDFORD VA-BOTETOURT VA-
825 PM EDT MON MAR 19 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...

AT 823 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BUCHANAN...
MOVING SOUTH AT 15 MPH.

THIS STORM COULD PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BUCHANAN AROUND 830 PM...LITHIA AROUND 840
PM...PEAKS OF OTTER RECREATION AREA AROUND 900 PM...MONTVALE AROUND
910 PM AND THAXTON AROUND 925 PM.

LAT...LON 3736 7953 3733 7974 3755 7978 3757 7966

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:25 PM EDTSpecial Weather StatementRNKBotetourt65 min
Mar 20, 1:39 PM EDTSpecial Weather StatementRNKBath66 min
Mar 20, 2:11 PM EDTSpecial Weather StatementRNKFloyd64 min
Mar 20, 2:26 PM EDTSpecial Weather StatementRNKCity of Buena Vista64 min
Mar 20, 3:40 PM EDTSpecial Weather StatementRNKBotetourt35 min
Mar 20, 4:28 PM EDTSpecial Weather StatementRNKCampbell32 min
Mar 20, 4:30 PM EDTSpecial Weather StatementRNKCraig30 min
Mar 20, 4:34 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania56 min
Mar 20, 4:41 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke49 min
Mar 20, 5:01 PM EDTSevere Thunderstorm WarningRNKBedford20 min
Mar 20, 5:31 PM EDTSevere Thunderstorm WarningRNKFranklin43 min
Mar 20, 5:42 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville63 min
Mar 20, 6:01 PM EDTFlash Flood WarningRNKFranklin97 min
Mar 20, 6:03 PM EDTSevere Thunderstorm WarningRNKPittsylvania35 min
Mar 20, 6:12 PM EDTFlash Flood WarningRNKPittsylvania4 hr
Mar 20, 6:43 PM EDTSevere Thunderstorm WarningRNKPittsylvania62 min
Mar 20, 7:07 PM EDTSpecial Weather StatementRNKCampbell38 min
Mar 20, 7:53 PM EDTFlash Flood WarningRNKAppomattox4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.